Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 389, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 8, 2011, 7:06 PM CDT for Neosho County, Wilson County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2011, 7:06 PM CDT (00:06 UTC)
- Expired
- Aug 8, 2011, 7:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 149 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 7:23 PM CDT | TSTM WND GST 60 | 1 Ese Altoona, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
202
WUUS53 KICT 090006
SVRICT
KSC133-205-090045-
/O.NEW.KICT.SV.W.0389.110809T0006Z-110809T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT MON AUG 8 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
WILSON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 745 PM CDT
* AT 705 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FREDONIA...OR 18 MILES WEST OF CHANUTE...AND MOVING
EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHANUTE...ALTOONA...THAYER...CHANUTE AIRPORT AND EARLTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.
&&
LAT...LON 3739 9546 3738 9551 3749 9596 3773 9587
3773 9532
TIME...MOT...LOC 0006Z 286DEG 27KT 3757 9575
WIND...HAIL 60MPH 1.00IN
$$
ES3 follow-up statements
197
WWUS53 KICT 090030
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
730 PM CDT MON AUG 8 2011
KSC133-205-090045-
/O.CON.KICT.SV.W.0389.000000T0000Z-110809T0045Z/
NEOSHO KS-WILSON KS-
730 PM CDT MON AUG 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WILSON AND
WESTERN NEOSHO COUNTIES UNTIL 745 PM CDT...
AT 727 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
WEST OF THAYER...OR 16 MILES SOUTH OF CHANUTE...MOVING SOUTHEAST AT
35 MPH.
LOCATIONS IMPACTED INCLUDE...
THAYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING 60 MPH WINDS NEAR THAYER. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.
&&
LAT...LON 3739 9546 3738 9551 3749 9596 3773 9587
3773 9532
TIME...MOT...LOC 0029Z 299DEG 35KT 3745 9554
WIND...HAIL 60MPH 1.00IN
$$
ES248
WWUS53 KICT 090033 CCA
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CDT MON AUG 8 2011
KSC133-205-090045-
/O.CON.KICT.SV.W.0389.000000T0000Z-110809T0045Z/
NEOSHO KS-WILSON KS-
733 PM CDT MON AUG 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WILSON AND
WESTERN NEOSHO COUNTIES UNTIL 745 PM CDT...
AT 727 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
WEST OF THAYER...OR 16 MILES SOUTH OF CHANUTE...MOVING SOUTHEAST AT
35 MPH.
LOCATIONS IMPACTED INCLUDE...
THAYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING 60 MPH WINDS NEAR ALTOONA.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.
&&
LAT...LON 3739 9546 3738 9551 3749 9596 3773 9587
3773 9532
TIME...MOT...LOC 0029Z 299DEG 35KT 3745 9554
WIND...HAIL 60MPH 1.00IN
$$
ES779
WWUS53 KICT 090041
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
741 PM CDT MON AUG 8 2011
KSC133-205-090052-
/O.EXP.KICT.SV.W.0389.000000T0000Z-110809T0045Z/
NEOSHO KS-WILSON KS-
741 PM CDT MON AUG 8 2011
...THE SEVERE THUNDERSTORM WARNING FOR WILSON AND WESTERN NEOSHO
COUNTIES WILL EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.
LAT...LON 3739 9546 3738 9551 3749 9596 3773 9587
3773 9532
TIME...MOT...LOC 0042Z 299DEG 35KT 3739 9540
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:30 PM CDT, 36 minutes earlier.
Area forecast discussion, Aug 8, 6:30 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 630 PM CDT MON AUG 8 2011 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU COMPLEX WEATHER PATTERN WITH ONE BOUNDARY EVIDENT IN CUMULUS FIELD NORTH OF KRSL/KSLN AND THE OTHER JUST SOUTH OF OK BORDER. CURRENTLY HAVE ONGOING RAIN SHOWERS/THUNDERSTORMS AROUND KCNU AND SUSPECT THOSE COULD FESTER FOR A FEW MORE HOURS. ALSO SUSPECT CHANCES FOR STORMS ARE HIGH ENOUGH TO MENTION VCTS AT KRSL/KSLN... FOR STORMS CURRENTLY OVER NORTHWEST KS WORKING THEIR WAY DOWN THE SAGGING BOUNDARY THIS EVENING. MODELS SUGGEST THAT PRECIPITATION SHOULD WEAKEN LATER THIS EVENING WITH PASSAGE OF SHORTWAVE...SO HAVE NIXED ANY MENTION OF PRECIPITATION AT KHUT/KICT FOR NOW. WITH FRONT SLOW TO MOVE SOUTH...MAY SEE LOW CLOUDS DEVELOP AT KCNU LATE TONIGHT/EARLY TUE MORNING. NOT OVERLY OPTIMISTIC...WITH BETTER CHANCES SOUTH...BUT WILL MAINTAIN SCATTERED MVFR DECK FOR NOW. OTHERWISE WEAK NE FLOW SHOULD BE THE RULE AT ALL SITES TOMORROW. -HOWERTON && .PREV DISCUSSION... /ISSUED 256 PM CDT MON AUG 8 2011/ DISCUSSION... MAIN CONCERNS: THUNDERSTORM CHANCES AND TEMPERATURES OVER THE NEXT FEW DAYS. TONIGHT-THURSDAY... CONVECTIVE OUTFLOW BOUNDARY HAS MADE IT INTO NORTHERN OK/SOUTHERN MO THIS AFTERNOON. MAIN SYNOPTIC FRONT EXTENDED FROM NORTHERN KS INTO IOWA. CONVECTIVE PROSPECTS LOOK HIGHER ON THE SOUTHERN BOUNDARY GIVEN BETTER INSTABILITY AND LOW-LEVEL CONVERGENCE. WILL MAINTAIN HIGHEST RAIN CHANCES IN FAR SOUTHEAST KS NEAR THE OKLAHOMA BORDER...TAPERING QUICKLY TO SLIGHT CHANCE IN CENTRAL KS. SEVERE CHANCES NOW APPEAR BEST JUST TO OUR SOUTH ALONG/SOUTH OF THE OUTFLOW BOUNDARY IN OKLAHOMA. TUESDAY LOOKS PLEASANT WITH SUNSHINE AND NORTHEAST WINDS BEHIND FRONT...AND NEAR NORMAL HIGHS. SHORTWAVE ENERGY OVER THE PACIFIC NW LOOKS TO MOVE SOUTHEASTWARD ACROSS NEBRASKA/KANSAS TUESDAY NIGHT-WEDNESDAY. UPSLOPE FLOW SHOULD INITATE SEVERE STORMS TO OUR NORTHWEST OVER THE HIGH PLAINS TUESDAY AFTERNOON/EVE. ISENTROPIC LIFT WILL DEVELOP TUESDAY NIGHT-WEDNESDAY WITHIN THE MID-LEVEL BAROCLINIC ZONE AS THE SHORTWAVE ENERGY MOVES INTO A HIGH PRECIPITABLE WATER AIRMASS. THEREFORE STORM ACTIVITY TO OUR NW SHOULD EVOLVE INTO ONE OR MORE EAST-SOUTHEASTWARD MOVING MCS'S THAT SHOULD AFFECT AT LEAST PORTIONS OF OUR FORECAST AREA. HIGHEST RAIN CHANCES TUES NIGHT INTO WEDNESDAY WILL BE IN CENTRAL/SOUTHEAST KS WHERE MID-LEVEL TEMPERATURES WILL BE SLIGHTLY COOLER. CLOUDS/RAIN/EAST WINDS WILL LEAD TO BELOW NORMAL HIGHS WEDNESDAY...FIRST TIME SINCE MID-LATE JUNE. AT LEAST SMALL CHANCES FOR THUNDERSTORMS SHOULD CONTINUE WED NIGHT INTO THURSDAY GIVEN WEAK DISTURBANCES IN THE NORTHWEST FLOW ALOFT AND WEAK ISENTROPIC LIFT. FRIDAY-MONDAY: A FAIRLY STRONG SHORTWAVE TROF WILL MOVE FROM THE NORTHERN PLAINS EARLY FRIDAY INTO THE GREAT LAKES/OHIO VALLEY SATURDAY. THIS WILL DRIVE ANOTHER COLD FRONT SOUTHWARD THROUGH OUR AREA LATE FRIDAY/FRIDAY NIGHT. THERE WILL BE A CHANCE OF THUNDERSTORMS ASSOCIATED WITH THIS FRONT AS IT MOVES INTO A MOIST/UNSTABLE AIRMASS. AFTER NEAR TO SLIGHTLY ABOVE NORMAL HIGHS ON FRIDAY...TEMPERATURES WILL COOL DOWN SOME TO SLIGHTLY BELOW NORMAL READINGS OVER THE WEEKEND. JMC AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LINGERING SHOWERS WILL CONTINUE TO TRACK EASTWARD ACROSS EASTERN KANSAS THIS AFTERNOON. MAIN SURFACE FRONT IS STILL NORTH OF THE REGION IN NEBRASKA...WITH OUTFLOW BOUNDARY FROM THIS MORNING ACTIVITY PUSHING SOUTHWARD INTO OKLAHOMA. EXPECTING STORMS TO DEVELOP ALONG BOTH FRONT LATER THIS AFTERNOON AND TONIGHT. BEST CHANCE FOR STORMS WILL BE OVER SOUTHEAST KANSAS. SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD SOUTHWARD INTO KANSAS ON TUESDAY WITH VFR CONDITIONS EXPECTED. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 94 69 83 / 30 10 50 50 HUTCHINSON 68 92 68 82 / 20 10 60 60 NEWTON 67 92 67 80 / 30 10 60 70 ELDORADO 67 93 68 81 / 30 10 40 60 WINFIELD-KWLD 71 96 71 85 / 30 10 40 50 RUSSELL 65 90 66 81 / 20 10 70 60 GREAT BEND 66 91 67 81 / 20 10 70 60 SALINA 66 91 66 82 / 20 10 60 70 MCPHERSON 67 92 67 82 / 20 10 60 70 COFFEYVILLE 70 95 71 85 / 60 10 20 60 CHANUTE 69 91 68 82 / 40 10 20 70 IOLA 68 91 67 82 / 40 10 20 70 PARSONS-KPPF 70 93 70 83 / 50 10 20 70 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 8, 4:41 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 441 PM CDT MON AUG 8 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 441 PM CDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT MAINLY FOR THOSE COUNTIES NEAR THE OKLAHOMA BORDER. ISOLATED STRONG STORMS WILL BE POSSIBLE WITH WIND GUSTS TO AROUND 50 MPH AND NICKEL SIZE HAIL AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COMPLEX OR TWO OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY. SOME OF THE STORMS MAY BE SEVERE IN CENTRAL KANSAS...WITH DAMAGING WIND GUSTS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. ELSEWHERE A FEW STRONG STORMS WILL BE POSSIBLE WITH WIND GUSTS UP TO 50 MPH AND SMALL HAIL. PERIODIC THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY NIGHT INTO THIS WEEKEND. STRONG STORMS WILL BE POSSIBLE...SOME WITH LOCALLY HEAVY RAINFALL. HEAT INDICES OF 100 TO 104 ARE POSSIBLE FRIDAY AFTERNOON FOR THOSE COUNTIES CLOSE TO THE OKLAHOMA BORDER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Special weather statement, Aug 8, 6:47 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 647 PM CDT MON AUG 8 2011 KSZ070-094-095-090015- ELK-GREENWOOD-WILSON- 647 PM CDT MON AUG 8 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELK...GREENWOOD AND WILSON COUNTIES... AT 641 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING 2 STRONG THUNDERSTORMS. ONE WAS NEAR FALL RIVER...OR 18 MILES SOUTHEAST OF EUREKA...AND THE SECDOND JUST NORTH OF FREDONIA. BOTH THUNDERSTORMS WERE MOVING EAST AT 25 MPH. DIME SIZED HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH BOTH THUNDERSTORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:18 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 57 min |
| Aug 8, 7:46 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 44 min |
| Aug 8, 8:19 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery | 36 min |
| Aug 8, 9:04 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.